Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Missoula, MT

June 29, 2013Deer Lodge County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 29, 2013, 1:50 PM MDT for Deer Lodge County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2013, 1:50 PM MDT (19:50 UTC)
Expired
Jun 29, 2013, 2:30 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 121 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS55 KMSO 291950
SVRMSO
MTC023-292030-
/O.NEW.KMSO.SV.W.0009.130629T1950Z-130629T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
150 PM MDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 230 PM MDT.

* AT 145 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 14 MILES WEST OF WEST VALLEY...OR ABOUT 18 MILES WEST
  OF ANACONDA...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...ANACONDA...GEORGETOWN...LOST CREEK AND
  WEST VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4598 11334 4601 11336 4600 11334 4605 11327
      4622 11328 4622 11305 4627 11304 4626 11290
      4614 11280
TIME...MOT...LOC 1950Z 243DEG 15KT 4611 11328

$$
2 follow-up statements
314 
WWUS55 KMSO 292010
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
210 PM MDT SAT JUN 29 2013

MTC023-292030-
/O.CON.KMSO.SV.W.0009.000000T0000Z-130629T2030Z/
DEER LODGE MT-
210 PM MDT SAT JUN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHERN DEER LODGE COUNTY...

* AT 204 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR GEORGETOWN...OR ABOUT 13 MILES WEST OF
  ANACONDA...AND WAS MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4598 11334 4601 11336 4600 11334 4605 11327
      4622 11328 4622 11305 4627 11304 4626 11290
      4614 11280
TIME...MOT...LOC 2010Z 243DEG 15KT 4615 11317

$$
439 
WWUS55 KMSO 292020
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT SAT JUN 29 2013

MTC023-292030-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-130629T2030Z/
DEER LODGE MT-
220 PM MDT SAT JUN 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEER LODGE COUNTY
EXPIRES AT 230 PM MDT...

LAT...LON 4598 11334 4601 11336 4600 11334 4605 11327
      4622 11328 4622 11305 4627 11304 4626 11290
      4614 11280
TIME...MOT...LOC 2020Z 243DEG 15KT 4617 11312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:44 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 29, 1:44 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
144 PM MDT Sat Jun 29 2013

...Warm nights and extremely hot days expected through early next
week...

.DISCUSSION...
Today and tonight: Primary concern is FLASH FLOODING in and near
the burn areas along the Salmon River corridor in Lemhi county and
southeast Idaho county today. Thunderstorms and showers will
continue into the evening hours, and despite the heat this air
mass is very moist with dew points in the upper 50s and lower 60s.
Areas that will receive some clearing will warm up and destabilize
causing another round of storms this evening. Southern Idaho
county and Lemhi county in Idaho are the main threat areas for
thunder storms and flash floods, especially along the Salmon
River. In Montana, cloud cover from storms in Idaho, Oregon and
Washington is preventing temperatures from reaching their full
potential, and the remnants of these storms will cause mainly
showers this evening.

Sunday through Tuesday: The HOT TEMPERATURES remain the main
impact for the early week. Confidence is high that temperatures
will be in the upper 90s and low 100s. Models indicate the
potential for record warm daytime and overnight temperatures. Hot
temperatures will cause heat stress for both people and animals
especially since the warm up is so quick after a cooler than
average week last week. Models indicate the potential for record
setting high temperatures with the all time record high in
Missoula possibly falling. However, several models indicate much
cooler temperatures, so have not forecast record highs yet. All
the moisture present in the area is a concern for record highs
also due to the clouds it can generate. Regardless of whether or
not records are broken, the extended hot period will take a toll
on those not yet acclimated.

Wednesday could be one of the hottest days next week, or ever, as the
Western US ridge of high pressure begins its first temporary
breakdown. A weak cold front appears to make it into our area which
will dry our the atmosphere and increase winds and mixing resulting
in a possible bump in temps late Wednesday. Forecast highs for
midweek have been raised, but not to their full potential due to
timing uncertainty. Heat continues late next week under westerly
flow, but with some moderation. Shower and tstorm threat should vary
day to day with monsoonal moisture available from the south and
Pacific moisture and small disturbances coming from the west, but
rain chances should remain generally low. /ss

&&

.AVIATION...The most immediate threat for thunderstorms forming
will be near KBTM through at least 29/2200z. Expect heavy rain
and hail up to 1 inch and gusty winds with these cells. Scattered
thunderstorms will be possible through at least 30/0800z at all
the terminals. Thunderstorm activity will be on the decrease
overnight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAT ADVISORY until Midnight MDT Tuesday Night
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

ID...HEAT ADVISORY until Midnight MDT /11 PM PDT/ Tuesday Night
     Eastern Lemhi County...Lower Hells Canyon/Salmon River
     Region...Northern Clearwater Mountains...
     Orofino/Grangeville Region...Southern Clearwater
     Mountains...Western Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 29, 1:43 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
143 PM MDT SAT JUN 29 2013

MTZ006-007-292015-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
143 PM MDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE AND CENTRAL DEER
LODGE COUNTIES UNTIL 215 PM MDT...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF WEST VALLEY...OR 19 MILES WEST
OF ANACONDA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANACONDA...WEST
VALLEY AND GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4622 11327 4622 11306 4611 11288 4597 11338
      4613 11349
TIME...MOT...LOC 1944Z 245DEG 20KT 4609 11331

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:43 PM MDTSpecial Weather StatementMSODeer Lodge32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.